Alert archive / California / Areal Flood Advisories in 2021

Areal Flood Advisory 13, NWS Reno, NV

July 3, 2021Lassen County, California

NWS Reno, NV issued this areal flood advisory at Jul 3, 2021, 5:01 PM PDT for Lassen County, California. It was in force for 63 min.

The area

The outline as issued.

The facts

Issued
Jul 3, 2021, 5:01 PM PDT (00:01 UTC)
Expired
Jul 3, 2021, 6:04 PM PDT
In force
63 min
Issued by
NWS Reno, NV
Area
Storm-based polygon

County Lassen County, CA

The radar

The Reno radar (KRGX), 120 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 0.0 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2021-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 295 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2021-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
295 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
3353 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

323 
WGUS85 KREV 040001
FLSREV

Flood Advisory
National Weather Service Reno NV
501 PM PDT Sat Jul 3 2021

CAC035-040200-
/O.NEW.KREV.FA.Y.0013.210704T0001Z-210704T0200Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lassen CA-
501 PM PDT Sat Jul 3 2021

The National Weather Service in Reno has issued a

* Flood Advisory for...
  Southern Lassen County in northern California...

* Until 700 PM PDT.

* At 501 PM PDT, Doppler radar and automated rain gauges indicated 
  heavy rain due to thunderstorms. Minor flooding or ponding of 
  water is expected in the advisory area. Between 1 and 2 inches of 
  rain have fallen.

Some locations that will experience flooding include...
  areas just southeast of Susanville and near the Susanville 
  Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Advisory means river or stream flows are elevated, or 
ponding of water in urban or other areas is occurring or is imminent.

Please report flooding to your local law enforcement agency when you 
can do so safely.

&&

LAT...LON 4040 12060 4040 12059 4039 12057 4038 12055
      4038 12056 4036 12057 4036 12059 4036 12060
      4036 12062 4036 12063 4038 12065 4039 12065
      4040 12064 4040 12063 4040 12062 4042 12061

$$

SS
1 follow-up statement
276 
WGUS85 KREV 040104
FLSREV

Flood Advisory
National Weather Service Reno NV
604 PM PDT Sat Jul 3 2021

CAC035-040114-
/O.CAN.KREV.FA.Y.0013.000000T0000Z-210704T0200Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lassen CA-
604 PM PDT Sat Jul 3 2021

...FLOOD ADVISORY IS CANCELLED FOR SOUTHERN LASSEN COUNTY...

The heavy rain southeast of Susanville has ended. Flooding or major 
ponding of water on roads is no longer expected to pose a threat. 
However, localized ponding is still possible until 7 PM.

LAT...LON 4040 12060 4040 12059 4039 12057 4038 12055
      4038 12056 4036 12057 4036 12059 4036 12060
      4036 12062 4036 12063 4038 12065 4039 12065
      4040 12064 4040 12063 4040 12062 4042 12061

$$

SS

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this areal flood advisory went out at Jul 3, 2:54 PM PDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 3, 2:54 PM PDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Reno NV
254 PM PDT Sat Jul 3 2021

.SYNOPSIS...

Hot temperatures with isolated to scattered afternoon showers and
thunderstorms persists through Sunday. Dry, overnight
thunderstorms in eastern California and far western Nevada are
expected tonight. Drier air and more typical afternoon breezes
return next week with minimal thunderstorm activity expected by
Monday. Hotter temperatures are expected by next weekend.

&&

.SHORT TERM...

* Thunderstorms expected through the holiday weekend. Have a
  Plan-B for lightning.

* High threat of new fire starts from dry thunderstorms tonight.

Main weather impacts through Sunday will be related to
thunderstorms. Wetter variety storms are expected each afternoon
with potential for dry storms tonight; please, see the Fire
Weather discussion below for more details. Primary changes were
to increase thunderstorm chances again tonight mainly from
northern Mono County, through Alpine County, and over the greater
Lake Tahoe area.

High pressure remains in place in the general 4-Corners area
keeping light southerly flow over the Sierra and western Nevada.
Moisture transport will keep PWATs around 0.75 through Sunday
before east-west elongation of the ridge likely cuts off mid level
moisture tap by Monday.

THUNDERSTORMS
* This afternoon and Independence Day: More movement will be
  possible will cells today as mid/upper flow increases ahead of
  an approaching shortwave trough. Relatively slow movement will
  allow for precipitation cores to reach valley surfaces early
  this afternoon, but cells could begin to transition drier by
  this evening as flow increases further aloft. Main threats will
  be lightning, some new fire starts, gusty outflow winds -
  generally up to 40 mph, and localized heavy rainfall. Wetter
  storms will again be possible Sunday afternoon.

* Tonight: Mesoscale and hi-res models are picking up an area of
  significant forcing along and ahead of a shortwave trough. This
  trough will likely begin kicking off storms along northern Mono
  County/Alpine/southern Tahoe Basin by 11 pm. Given the moisture
  present in the atmosphere, isolated to scattered storms are
  expected. Unfortunately, mid level flow ramps up to the 25-30
  mph range giving cells little time to modify the surface layer.
  The result is a higher potential for dry lightning strikes.

TEMPERATURES
* High temperatures continue to run above seasonal averages - it's
  hot out there. With the number of people outdoors and amount of
  time people will be outside, some heat related impacts could
  occur. It's best to maintain proper hydration and limit sunshine
  exposure if possible.

FOR THOSE FROM OUT OF TOWN
* Oddly enough, you may want to keep access to a spare set of
  clothes in case you get rained on. While it's hot, temperatures
  can cool off by more than 30 degrees after a shower or
  thunderstorm. There have been cases of hypothermia even in the
  summer resulting from this scenario.

* Our lakes are beautiful, but they are COLD! Cold water shock is
  possible for those that quickly submerse themselves and has led
  to fatalities. This happens every year, and can happen to anyone
  regardless of age or level of physical fitness. It's best to
  wear a personal flotation device if you will be out or in area
  lakes.

-Boyd

.LONG TERM...Tuesday through next weekend...

...Very hot with a few thunderstorms by late next week...

The long term forecast will feature a strong upper ridge centered
over the southwestern CONUS. There is good support among ensemble
clusters, NBM temperature ranges, and the last couple runs of the
GFS/ECMWF for the ridge to build to the north and northwest later
next week into the following weekend (July 10-11). While it will
remain considerably above average/hot through the long term
forecast, it could get even worse late in the period with a few
records possible...not something most folks want in July. In fact,
the last couple GFS/FV3 runs would put Reno near its all-time record
high of 108; however, other simulations are not that robust into
next weekend although highs of at least 100 are likely for the
airport across most simulations.

As for thunderstorms, the building heat is likely to begin allowing
cumulus to build over the higher terrain near the Sierra by the
middle of next week (after a couple days of suppressed convection
early in the week). By later in the week and into next weekend,
isolated afternoon and evening thunderstorms cannot be ruled out,
most likely in the Sierra and far western NV south of Hwy 50.
Thunderstorms may be the only way to see some blunting of the heat
although they come with a cost in increasing the danger for fire
starts. -Snyder

&&

.AVIATION...

Thunderstorm potential continues through the weekend with isolated
to scattered showers and thunderstorms. Storms will be capable of
producing heavy rainfall, small hail, and gusty outflow winds up to
40kts. Chances for this  evening for thunderstorms in the
vicinity of the terminals are 15-20% at KRNO/KCXP/KMEV and 20-25%
at KTRK/KTVL/KMMH. Chances increase to around 40% overnight for
KRNO/KCXP/KMEV/KTRK/KTVL as a shortwave moves through the region.
Precipitation will be minimal with these storms, but could still
experience gusts and ample lightning.

Smoke and haze from California wildfires will also continue to
impact the region through at least the next several days.
Sierra terminals may see some brief VSBY/CIG impacts through the
forecast period but confidence is low at this time. Slantwise
visibility will be lower than surface terminal observations.
Boyd/JCM/AY

&&

.FIRE WEATHER...

...Red Flag Warning for dry lightning potential tonight through
Sunday morning...

The main change overnight was to upgrade the Fire Weather Watch
area to a Red Flag Warning. Confidence continues to increase in
seeing isolated to scattered thunderstorms overnight in the
Sierra and Sierra Front of western Nevada. Models are in good
agreement developing convection overnight tonight, especially
around the Tahoe Basin with very little rainfall.

An upper level wave is forecast to move through the region this
evening into the overnight hours creating the forcing to initiate
high based storms. Storms overnight could be moving 25-30 mph with
the main threat being lightning potentially starting new fires and
gusty outflow winds up to 40 mph.

Storms will be more isolated on Sunday, mainly south of US 50.
Typical afternoon daily zephyr winds, outside of thunderstorms
will be a little subdued on Sun/Mon with below average gusts 20-25
mph. By Tuesday we could see an increase in afternoon winds
closer to that 30-35 mph. Temperatures are forecast to remain well
above normal next week with another potentially strong heatwave
by next weekend.

-Zach

&&

.REV Watches/Warnings/Advisories...
NV...Red Flag Warning from 11 PM this evening to 11 AM PDT Sunday
     NVZ420-421-458.

CA...Red Flag Warning from 11 PM this evening to 11 AM PDT Sunday
     CAZ270>272-278.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Jul 3, 2:09 PM PDT, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Reno NV
209 PM PDT Sat Jul 3 2021

CAZ072-NVZ002-032145-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-
209 PM PDT Sat Jul 3 2021

...Thunderstorm Wind Gusts could impact southern Lake Tahoe...

At 208 PM PDT, Doppler radar was tracking a strong thunderstorm over
South Lake Tahoe, moving north at 5 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
South Lake Tahoe, Bliss State Park, Zephyr Cove, Emerald Bay, Zephyr
Cove-Round Hill Village, Fallen Leaf Campground and Meeks Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Lightning is occurring with this storm.Lightning can strike 10 miles
away from a thunderstorm. Seek a safe shelter inside a building or
vehicle.

If on or near a lake, get out of the water and move indoors or inside
a vehicle now. Don't be caught on the water in a thunderstorm. Strong
wind gusts and lightning pose an immediate danger to boaters. Gusty
winds will cause a rapid increase in wave heights which may capsize
small boats.

&&

LAT...LON 3886 12003 3888 12012 3904 12012 3900 11994
TIME...MOT...LOC 2108Z 240DEG 49KT 3894 11999

MB
Special weather statement, Jul 3, 3:23 PM PDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Reno NV
323 PM PDT Sat Jul 3 2021

CAZ071-072-032245-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-
323 PM PDT Sat Jul 3 2021

...STRONG STORM ALONG INTERSTATE 80 NEAR BOCA RESERVOIR...

At 320 PM PDT, Doppler radar was tracking a strong thunderstorm over
Boca Reservoir. This storm was nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm. Heavy rain will also accompany this storm.

Locations impacted include...
Boca Reservoir, Prosser Creek Reservoir, Glenshire-Devonshire Cdp,
Hirschdale, Boca Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on Boca Reservoir, get out of the water and move indoors or
inside a vehicle now. Don't be caught on the water in a
thunderstorm. Strong wind gusts and lightning pose an immediate
danger to boaters. Gusty winds will cause a rapid increase in wave
heights which may capsize small boats.

This storm will affect travelers on Interstate 80 east of Truckee.
Drivers should expect strong gusty cross winds with rapid visibility
reductions. Heavy rainfall will result in ponding of water. Slow
down when encountering heavy rain and turn on your headlights.

&&

LAT...LON 3932 12008 3939 12020 3947 12012 3951 12002
      3938 12001
TIME...MOT...LOC 2220Z 218DEG 2KT 3938 12011

SS
Special weather statement, Jul 3, 4:23 PM PDT, 38 minutes before
Special Weather Statement
National Weather Service Reno NV
423 PM PDT Sat Jul 3 2021

CAZ072-032345-
Greater Lake Tahoe Area CA-
423 PM PDT Sat Jul 3 2021

...STRONG THUNDERSTORM NEAR NORTHSTAR...

At 420 PM PDT, Doppler radar was tracking a strong thunderstorm over
Northstar. This storm was nearly stationary.

Nickel size hail is expected with this storm.

Locations impacted include...
Northstar Ski Area, Truckee-Tahoe Airport, and the Martis Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to ponding of water on roads including Highway 267.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm will affect travelers on Highway 267 between Brockway
Summit and Truckee. Drivers should expect rapid visibility
reductions. Heavy rainfall will result in ponding of water. Slow
down when encountering heavy rain and turn on your headlights.

&&

LAT...LON 3922 12017 3936 12017 3937 12007 3933 12001
      3923 12008
TIME...MOT...LOC 2320Z 258DEG 1KT 3928 12013

SS

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 5:31 PM PDTAreal Flood AdvisoryREVLassen3 hr

Nearby

Areal Flood Advisories in California, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.